Crack Overdose: Signs, Symptoms & Effects of Crack Use
Up to Date
Last Updated - 12/28/2022View our editorial policy
Learn more about overdosing on crack cocaine, including signs, symptoms and what to do in case of an overdose.
Cocaine is a stimulant drug, producing feelings of alertness, energy, and excitement. The use of any form of cocaine can cause increased heart rate, blood pressure, and temperature, in addition to euphoric and energetic feelings. Crack is a form of cocaine which is usually smoked as opposed to snorted like cocaine powder. The high that is produced from smoking crack lasts from five to ten minutes, much shorter than the high obtained from cocaine powder, which can last from 30 to 60 minutes. Since the effects of crack don’t last as long, people often use it frequently, resulting in binges and an accelerated path to addiction.
Crack overdose has similar symptoms to cocaine overdose since they are the same drug, just different forms. Because people who are dependent on crack often use it frequently throughout the day to maintain their high, overdose and abuse are common. “Overamping” is a term that is sometimes used to describe overdoses of stimulants, including cocaine and crack. Overamping can happen even when a normal amount of crack is smoked, and can sometimes occur when a person is tired or stressed out.
Related Topic: Cocaine Overdose
Insurance May Cover the Cost of Rehab
Cost should not stop you from getting the help you need. See if your insurance is accepted at The Recovery Village.
Signs of Crack Overdose
Crack overdose is associated with several signs and symptoms. These symptoms are similar to those seen with cocaine overdose, except they may occur much more quickly than with cocaine. For someone experiencing a crack overdose, it may be difficult to tell the difference between being high and having an actual overdose. A person using crack for the first time may not be aware of overdose symptoms and may associate them with a high. This can be very dangerous because it can cause them to use even more crack, resulting in a dangerous or fatal overdose.
Some common symptoms of crack overdose that a person may experience include:
- High body temperature or feeling feverish
- Chest pain
- Elevated heart rate, even at rest
- Extreme mania and agitation
- Uncontrollable energy
- Upset stomach
Some other symptoms associated with a crack overdose may not be recognized by the person overdosing but could be identified by an observer. These signs include:
- Sweaty or clammy skin
- Violent behavior
- Scratching the skin
- Altered consciousness or coma
Causes of Crack Overdose
Crack overdose occurs when a person smokes too much crack cocaine. Overdose can happen even if someone is using crack for the first time. Since crack is a stimulant drug, it can cause extremely high heart rate and blood pressure, which can sometimes result in a heart attack or a stroke. A first-time user may not be aware of how much they are taking and how it might affect their body, so overdose is a possibility for them.
Crack overdose may also occur when a person takes many doses in a short period of time, even if they have used the drug before. Sometimes, chasing the high feeling from crack can rapidly turn into a dangerous overdose situation.
As crack cocaine is a stimulant drug, mixing it with other stimulants can be very dangerous. Stimulants, by definition, increase various processes in the body, both physically and neurologically. Combining stimulants is associated with an even higher risk of fatal overdose than an overdose of single stimulant drugs. Common effects of interactions of crack with other stimulants include:
- Very rapid heart rate
- High blood pressure
- High body temperature
Using crack with depressants such as alcohol or opioids can also be dangerous. Although some of the effects of using these substances together may counteract each other, they can also mask overdose symptoms of each other. For example, sedation due to opioid use may be counteracted by the use of a stimulant like crack, but the effects that crack has on the heart may not be counteracted fully by the opioid, and dangerous heart problems can happen.
Tolerance to any drug occurs when a person’s body becomes used to the way the drug affects the body. This occurs because of how the drug interacts with certain cellular receptors in the brain and other parts of the body. As the person is exposed to the drug, these receptors sometimes stop functioning correctly, or, in order to accommodate for the presence of the drug, the body will make more receptors.
Cocaine tolerance, in particular, affects the dopamine system in the brain. Dopamine is a chemical that causes feelings of enjoyment or well-being. When something like cocaine is used frequently, the dopamine system can become disrupted, and can cause a person to feel extremely numb, sad or down when they stop using cocaine. This increases the desire to use crack or cocaine again and leads to a cycle of addiction, dependence, and tolerance.
Crack Overdose Complications
Crack overdose can be very dangerous or even fatal. Most of the serious complications of a crack overdose relate to the cardiovascular effects of the drug. Since it is a stimulant, the risk of heart problems is very high in a crack overdose. The stimulant effects of crack can cause the heart to beat excessively fast, which can result in a heart attack or sudden cardiac death. This is an emergent situation because once the heart stops beating, the chances of brain death or other organ failure increase, even if the person survives.
We are here when you are ready.
Speak with a Recovery Advocate today to talk about your treatment options.
Crack Overdose Prevention
The best way to prevent crack overdose is to avoid using crack cocaine in the first place. For someone who already uses crack, stopping use is the only real way to prevent an overdose.
If you or someone you know seems to be experiencing a crack overdose, it’s important to seek medical help immediately. This is especially true if other substances are being used along with crack, although a crack overdose itself can be fatal. It can sometimes be difficult to handle a person who is experiencing a crack overdose, due to the extreme agitation and violence that can occur, so it is very important to seek emergency medical attention.
The Recovery Village Palm Beach at Baptist Health can help you or someone you love on the road to recovery from abusing crack cocaine. Reach out to one of our trained professionals today to learn more.
Drug Policy Alliance. “10 Facts About Cocaine.” August 2018. Accessed October 27, 2019.
North Carolina Harm Reduction Coalition. “Overamping or Speed ‘Overdose’.” Accessed October 27, 2019.
Center for Substance Abuse Research. “Crack Cocaine.” Accessed October 27, 2019.
National Institute on Drug Abuse for Teens. “Cocaine.” February 2019. Accessed October 27, 2019.